Nebraska, 2011Hail and Damaging Winds in Nebraska, July 15, 2011
July 15, 2011 · NWS GID · 5 events in 3 counties and zones
Despite the absence of notable upper level forcing over South Central Nebraska, a lone severe thunderstorm developed within an extremely unstable airmass during the late afternoon, producing sporadic wind damage and small hail along the way. This storm first initiated and slowly intensified across eastern Franklin and southern Adams Counties between 530 and 630 PM CDT, and then tracked almost…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite the absence of notable upper level forcing over South Central Nebraska, a lone severe thunderstorm developed within an extremely unstable airmass during the late afternoon, producing sporadic wind damage and small hail along the way. This storm first initiated and slowly intensified across eastern Franklin and southern Adams Counties between 530 and 630 PM CDT, and then tracked almost due northeast for several hours, finally exiting out of Merrick and Polk Counties near Silver Creek shortly after 10 PM CDT. As it tracked northeast, this storm took on characteristics of both a multicell and an outflow-dominant supercell, pulsing in intensity and occasionally undergoing splits. Estimated wind speeds reached 65 MPH at times, with some of the most noteworthy damage occurring within the city of Grand Island where large trees were uprooted in a cemetery, and a hole was blown in the roof of a fire station.
This severe storm first formed along the northern edge of a zone of steep-low level lapse rates extending out of Kansas, and in a very moist and unstable environment just north of a surface warm front. This airmass featured surface dewpoints well into the 70s, and mixed-layer CAPE values on the order of 4000 J/kg. Deep-layer vertical wind shear was quite weak, only around 20 knots or so due to the presence of weak mid and upper level flow associated with upper level ridging dominating the central and southeastern United States. The storm's motion to the northeast seemed to track along an elevated frontal boundary evident at 850 millibars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 5:24 PM CST, 26 minutes earlier.
Area forecast discussion, Jul 15, 5:24 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT FRI JUL 15 2011
.AVIATION...00Z TAF. THUNDERSTORMS HAVE DEVELOPED TO THE SOUTHWEST
OF KGRI TERMINAL AREA. THEY SHOULD BE REACHING THE AREA IN A
WHILE. THEY ARE SCATTERED AND COULD BE IN AND OUT FOR A SHORT
TIME. ONCE THE THUNDERSTORMS MOVE OUT OF THE AREA THE ONLY CONCERN
WILL BE SOME WIND SHEAR LATE TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 402 PM CDT FRI JUL 15 2011/
SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. PRIMARY FORECAST CONCERNS LIE WITH
PRECIPITATION CHANCES AND INCREASING WARMTH/DEWPOINTS.
LITTLE CHANGE IN THE INCREASINGLY AMPLIFIED UPPER LEVEL PATTERN
ACROSS THE CONUS TODAY...WITH UPPER LEVEL AND SATELLITE DATA
CONTINUING TO SHOW RIDGING THROUGH THE PLAINS AS DEEP TROUGHS SIT
JUST OFF THE EAST COAST AND ALONG THE WEST COAST. AT THE
SURFACE...THE PATTERN TOOK A LITTLE BIT TO BECOME BETTER ORGANIZED
IN THE WAKE OF THIS MORNINGS SHOWERS/ISLD THUNDERSTORMS...BUT
CURRENTLY ARE SEEING AN ELONGATED AREA OF LOW PRESSURE OVER WRN
KANSAS...WHILE A NOTABLE WARM FRONT/DRYLINE BOUNDARY LIES DRAPED
OVER THE FAR SRN FRINGE OF THE CWA. WITH THE STRONGER HEATING SOUTH
OF THAT BOUNDARY /TEMPS OF 105-110/ IS RESULTING IS SOME VERY STEEP
LAPSE RATES...AND ARE SEEING SOME SCT SHOWERS/THUNDERSTORMS
DEVELOPING...BUT WITH MID LEVEL TEMPS BEING ON THE WARM SIDE...THAT
CAPPING AT THIS POINT IS HELPING TO KEEP THINGS FROM GETTING TOO
TALL. ACROSS THE N/NERN PORTIONS OF THE CWA...HAVE SEEN A FAIRLY
SMALL BUT PERSISTENT AREA OF ACTIVITY THROUGH THE DAY...DRIVEN BY A
WEAK MID LEVEL DISTURBANCE PUSHING EAST ALONG WITH WARM AIR/THETAE
ADVECTION...AND FOCUSED PRIMARILY ALONG A LOW/MID LEVEL CONVERGENCE
ZONE. THIS ACTIVITY IS /AND SHOULD CONTINUE/ SHIFTING EAST.
DECIDED TO UP POPS TO CHANCE AND EXPAND IN COVERAGE INTO THIS
EVENING...AND THEN KEPT POPS OUT OF THE FORECAST POST-06Z WITH MUCH
OF THIS ACTIVITY BEING AFFECTED BY THE SUN SETTING. AGAIN THERE IS
PLENTY OF INSTABILITY...BUT SHEAR ISNT THE GREATEST...AND ANY
ACTIVITY SHIFT NORTH INTO OUR CWA IT WILL ALSO RUN INTO LOWER LAPSE
RATES. WILL KEEP THE MENTION OF A FEW STRONG/SEVERE THUNDERSTORMS IN
THE HWO...WITH SUCH HIGH FREEZING LEVEL HEIGHTS NEEDED FOR HAIL WILL
LEAVE SIZE AT QUARTERS...BUT OVERALL COVERAGE SHOULD NOT BE TOO
EXTENSIVE.
AS FAR AS PRECIPITATION CHANCES GO INTO SATURDAY/SATURDAY
NIGHT...MODELS CONTINUE TO VARY ON WHETHER THE MID LEVEL
TEMPERATURES WILL BE ENOUGH TO KEEP THINGS CAPPED OFF...OR IF IT
WILL BE SOMETHING SIMILAR TO TODAY WHERE WE CAN GET STEEP ENOUGH
LAPSE RATES AND ENOUGH WEAKENING IN THE CAP THAT THINGS CAN
DEVELOP. DECIDED TO STAY ON THE DRY SIDE WITH THE CONTINUED
STRENGTHENING OF THE RIDGE AND WARMER TEMPERATURES BUILDING
IN...COMPARED TO TODAY...BUT WILL STATE THAT CONFIDENCE IS NOT HIGH
THAT THE ENTIRE CWA WILL BE PRECIPITATION FREE ALL OF SAT/SAT NIGHT.
BIG CONCERN IN THE SHORT TERM LIES WITH THE RISING TEMPERATURES AND
DEW POINTS ACROSS THE ENTIRE CWA AS A RESULT OF THE AMPLIFYING RIDGE
THROUGH THE PLAINS AND PERSISTENT SOUTHERLY FLOW DRAWING WARMER/MORE
MOIST AIR INTO THE REGION. AS FAR AS HEAT INDEX VALUES GO
SATURDAY...THERE IS ONCE AGAIN CONCERN ABOUT THE POTENTIAL FOR SOME
CLOUDS /AND PERHAPS PRECIPITATION/ AFFECTING TEMPERATURES FOR SOME
AREAS. BUT LIKE TODAY...IF THERE IS CLOUD COVER...ANY /EVEN SHORT/
BREAKS IN THE CLOUD COVER WILL ALLOW TEMPS TO QUICKLY JUMP UP. AND
SEE NO REASON WHY DEWPOINTS TOMORROW SHOULD BE NOTABLY DIFFERENT
THAN TODAY...IN THE MID/UPPER 70S ACROSS MOST OF THE CWA...WITH
LOWER DPTS IN THE SOUTH WHERE BETTER MIXING POTENTIAL LIES. HEAT
INDEX VALUES ARE EXPECTED TO REMAIN ABOVE 100-105+...WITH THE
NORTHERN 2/3 OF THE CWA A RESULT OF LOWER ACTUAL TEMPERATURES BUT
HIGHER DPTS...WHERE THE SOUTH WILL HAVE LOWER DPTS BUT HIGHER ACTUAL
TEMPERATURES. DECIDED TO KEEP THINGS SIMPLE...ITS GOING TO BE
HOT...AND EXPANDED THE EXC HEAT WARNING FOR THE ENTIRE CWA.
LONG TERM...SUNDAY THROUGH FRIDAY. FOCUS IS ON THE CONTINUATION OF
HOT TEMPERATURES INTO NEXT WEEK...WITH SOME REPRIEVE TOWARD DAY 7.
THE UPPER RIDGE AXIS WILL BE ENTRENCHED ACROSS THE CENTRAL PLAINS
SUNDAY THROUGH AT LEAST ON WEDNESDAY. THIS WILL RESULT IN
ESSENTIALLY DRY CONDITIONS AND VERY HOT TEMPERATURES. AFTERNOON
HIGHS WILL RISE WELL INTO THE 90S...AND TOP 100 DEGREES AT TIMES
WHILE LOWS AVERAGE IN THE 70S TO NEAR 80 DEGREES. WITH HIGH
DEWPOINTS IN PLACE...THE COMBINATION OF THE HOT TEMPERATURES AND
HIGH HUMIDITY WILL LEAD TO A PROLONGED PERIOD OF HEAT INDICES FROM
105 TO 115 DEGREES. DUE TO THE EXTENSIVE HEAT FOR SEVERAL
DAYS...WILL JUST GO WITH AN EXCESSIVE HEAT WARNING THROUGH
WEDNESDAY.
ALTHOUGH STILL HOT ON THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS
BEGINS TO SHIFT TO THE SOUTHEAST SOME AND HEAT INDICES SHOULD BEGIN
TO DROP SOME. WILL NEED TO KEEP AN EYE ON WHETHER ADDITIONAL DAYS
MAY NEED TO BE ADDED TO THE HEADLINE...BUT WILL GO WITH THE DAYS
WHERE CONFIDENCE IS HIGHER FOR NOW. AS THE RIDGE BEGINS TO SHIFT
SOUTHEAST IN THE LATTER PERIODS...CONVECTIVE CHCS BEGIN TO INCREASE
ON THE PERIPHERY OF THE RIDGE AND HAVE ADDED SOME LOW POPS INTO THE
THURSDAY NIGHT PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ005>007-
017>019.
&&Hazardous weather outlook, Jul 15, 2:42 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
342 PM CDT FRI JUL 15 2011
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
342 PM CDT FRI JUL 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING. STRONG TO SEVERE STORMS MAY OCCUR AND PRODUCE DAMAGING
WINDS OF 60 MPH AND QUARTER SIZE HAIL.
AN EXCESSIVE HEAT WARNING IS IN EFFECT ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY FOR PROLONGED HEAT. PLEASE REFER TO THE LATEST
HEAT WARNING MESSAGE FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH WEDNESDAY. PLEASE REFER
TO THE LATEST EXCESSIVE HEAT MESSAGE FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 15, 5:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT FRI JUL 15 2011
KSZ007-152345-
JEWELL KS-
606 PM CDT FRI JUL 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL COUNTY UNTIL 645
PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IONIA...OR 21 MILES NORTHWEST OF BELOIT...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
JEWELL...
BURR OAK...
MANKATO...
MONTROSE...
FORMOSO...
LAT...LON 3998 9815 3973 9795 3961 9835 3976 9848
TIME...MOT...LOC 2306Z 237DEG 16KT 3973 9831
JCB
Special weather statement, Jul 15, 5:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT FRI JUL 15 2011
NEZ074>076-084-085-160015-
ADAMS NE-CLAY NE-FRANKLIN NE-KEARNEY NE-WEBSTER NE-
631 PM CDT FRI JUL 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHWESTERN WEBSTER...
SOUTHEASTERN KEARNEY...NORTHEASTERN FRANKLIN AND WESTERN CLAY
COUNTIES UNTIL 715 PM CDT...
AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLADEN...OR 22 MILES SOUTHWEST OF
HASTINGS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOLSTEIN...
BLUE HILL...
ROSELAND...
AYR...
JUNIATA...
LAT...LON 4067 9861 4046 9817 4022 9864 4033 9889
TIME...MOT...LOC 2331Z 224DEG 22KT 4035 9864
JCB
Thunderstorm Wind, Adams
- When
- July 15, 5:50 PM CST
- Where
- Adams County, Roseland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.470, -98.550
Wind gusts estimated at 60 MPH caused minor damage to a grain elevator and uprooted a tree in town.
Hail, Adams
- When
- July 15, 5:55 PM CST
- Where
- Adams County, Holstein
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -98.650
Hail was accompanied by 40 MPH wind gusts.
Thunderstorm Wind, Hall
- When
- July 15, 7:30 PM CST
- Where
- Hall County, 1.8 mi SW of Grand Is
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 40.903, -98.376
Wind gusts estmiated up to 65 MPH affected mainly the southern side of town, with the main damage suffered by trees at a cemetery near Stolley Park and Webb Roads. A couple trees were uprooted and a few tree limbs were knocked down, which also brought down some power lines. There was also minor roof damage at an area fire station and minor car damage at a car dealership.
Thunderstorm Wind, Merrick
- When
- July 15, 8:40 PM CST
- Where
- Merrick County, Silver Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.320, -97.670
Wind gusts were estimated at 60 MPH.
Thunderstorm Wind, Merrick
- When
- July 15, 8:56 PM CST
- Where
- Merrick County, Silver Creek
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -97.670
A few tree limbs up to 6 inches in diameter and power lines were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Iowa, July 15 to 28, 2011$6.9 million · 51 events
- Tornado and Hail in North Dakota, July 15, 2011$1.0 million · EF1 · 11 events
- Flash Flooding and Hail in Minnesota, July 15, 2011$478,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 15 to 16, 2011$115,000 · 1.75 in hail · 15 events
- Tornado and Hail in Minnesota, July 15, 2011$26,000 · EF1 · 7 events
- Flash Flooding and Heavy Rain in Iowa, July 15, 2011$70,000 · 9 events
- Excessive Heat in South Dakota, July 15 to 20, 2011$30,000 · 24 events
- Excessive Heat in Minnesota, July 15 to 20, 2011$43,000 · 8 events
- Flooding and Damaging Winds in Minnesota, July 15 to 17, 2011$35,000 · 61 kt wind · 8 events
- Excessive Heat in Nebraska, July 15 to 23, 201130 events
- Lightning Strike in Wisconsin, July 15, 2011$35,000 · 1 event
- Excessive Heat in South Dakota, July 15 to 20, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330674, 330676, 330677, 330678, 330679.